Texas, 2008Damaging Wind in Texas, August 29, 2008
August 29, 2008 · NWS AMA · 1 event in 1 county or zone
A severe thunderstorm moved across the southeast Texas Panhandle during the late afternoon hours producing strong thunderstorm winds. however several large trees were uprooted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moved across the southeast Texas Panhandle during the late afternoon hours producing strong thunderstorm winds. No damage or injuries were reported...however several large trees were uprooted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 2:38 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 29, 2:38 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT FRI AUG 29 2008
.DISCUSSION...
SHOWERS AND THUNDERSTORMS AGAIN DEVELOPING ACROSS THE SOUTHERN TEXAS
PANHANDLE THIS AFTERNOON. STORMS SEEM TO BE FORMING ALONG A SHEAR
AXIS WITHIN THE MOIST AND UNSTABLE AIR. THE SLOW MOVING NATURE OF THE
STORMS WOULD FAVOR HEAVY RAIN FOR SOME AREAS...ALTHOUGH SOME HAIL AND
GUSTY WINDS ARE ALSO POSSIBLE. SIMILAR CONDITIONS REMAIN IN PLACE
AGAIN TOMORROW...SO AFTER A BRIEF BREAK IN THE PRECIP DURING THE
MORNIG HOURS...ANTICIPATE ADDITIONAL DEVELOPMENT TAKING PLACE DURING
THE DAY SATURDAY. APPEARS GFS IS STARTING TO HANDLE TEMPERATURES
BETTER ESPECIALLY AS THE GUIDANCE IS FALLING CLOSER TO PREVIOUS
FORECASTS AND CLIMO CONDITIONS. IN ADDITION...WITH THE EXPECTED CLOUD
COVER AND MOIST AIR IN PLACE...THINKING TEMPS ONLY HAVE THE POTENTIAL
TO REACH INTO THE MID TO UPPER 80S. SO GENERALLY STUCK CLOSE TO MEX
GUIDANCE THROUGH THE WEEKEND AND THE EXTENDED FORECAST AS WELL.
UPPER HIGH BUILDS AND SHIFTS EAST PROVIDING WEAK SOUTHERLY TO
SOUTHWEST FLOW ALOFT ON SATURDAY AND SUNDAY. PREVIOUS MODEL RUNS
SHOWED PRECIP BREAKING OUT ON SUNDAY...BUT RECENT RUNS HAVE REALLY
BACKED OFF THAT SOLUTION. SEEMS THE UPPER LOW RESPONSIBLE FOR THE
CONVECTION IS NOW PROGGED TO STAY SLIGHTLY FURTHER NORTHWEST THAN
PREVIOUSLY THOUGH. SO BACKED OFF ON POPS FOR THE EASTERN
PANHANDLES...BUT KEPT MENTION OF CHANCES POPS IN FOR THE WEST THROUGH
MONDAY. IN ADDITION...DECIDED TO INCREASE WIND SPEEDS ACROSS THE
NORTHERN CWA ON BOTH SUNDAY AND MONDAY IN RESPONSE TO A DEEPENING LEE
SIDE TROUGH AND TIGHT 700 MB GRADIENT. THINKING WIND SPEEDS CLOSER TO
20 OR 25 KNOTS WILL BE REALIZED AS OPPOSED TO THE 15 TO 20 KNOTS THAT
THE MODELS SUGGEST. UPPER LOW THEN BEGINS TO LIFT NORTHEAST ON
TUESDAY SO THINKING A BRIEF RETURN OF TEMPS IN THE LOW 90S WILL BE
POSSIBLE. HOWEVER...THE EXITING UPPER LOW KICKS OUT A COLD FRONT THAT
MODELS SEEM TO AGREE WILL IMPACT THE PANHANDLES ON WEDNESDAY. SO
DROPPED TEMPS A BIT AND INSERTED POPS TO ACCOUNT FOR THE FRONT. THE
OTHER POTENTIAL WRENCH IN THE SYSTEM WILL BE THE TRACK OF HURRICANE
GUSTAV. MOST TROPICAL MODELS...INCLUDING THE OPERATION GFS...TAKE
GUSTAV NORTH ONCE IT MAKES LANDFALL. BUT THE EURO WANTS TO GIVE
GUSTAV A PUSH FURTHER WEST INTO OKLAHOMA AND POSSIBLY THE EXTREME
EASTERN PANHANDLES. THIS CERTAINLY SEEMS TO BE THE OUTLIER AMONG THE
SOLUTIONS...SO HAVE MADE NO CHANGES TO THE FORECAST BASED ON THE
EURO.
JJB
&&
.FIRE WEATHER...
MOIST AIR WILL REMAIN IN PLACE THROUGH THE NEXT SEVEN DAYS. ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH MOST OF
THE WEEK. EXPECTING TEMPERATURES TO LINGER AROUND NORMAL...OR THE MID
80S...WITH MINIMUM RELATIVE HUMIDITY VALUES STAYING ABOVE 25 PERCENT.
A COLD FRONT IS EXPECTED MID WEEK NEXT WEEK WHICH WILL BRING COOLER
AIR TO THE PANHANDLES ON WEDNESDAY AND POSSIBLY THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 65 83 64 85 64 / 30 30 10 20 30
BEAVER OK 66 89 69 91 68 / 30 20 10 10 10
BOISE CITY OK 62 85 62 84 62 / 30 20 5 20 20
BORGER TX 67 87 68 86 67 / 30 30 10 20 20
BOYS RANCH TX 66 87 64 86 65 / 30 30 10 20 30
CANYON TX 64 85 63 84 63 / 30 30 10 20 30
CLARENDON TX 67 84 67 85 65 / 30 30 10 20 20
DALHART TX 63 85 61 84 62 / 30 30 10 30 30
GUYMON OK 64 88 66 87 67 / 20 20 5 20 20
HEREFORD TX 64 84 62 82 62 / 30 30 10 30 30
LIPSCOMB TX 66 87 69 87 69 / 30 20 10 10 20
PAMPA TX 66 83 68 82 66 / 30 30 10 20 20
SHAMROCK TX 66 89 69 87 68 / 30 20 10 10 20
WELLINGTON TX 68 89 70 88 69 / 30 30 10 10 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
08/14
Hazardous weather outlook, Aug 29, 2:40 PM CST, 1 hour 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT FRI AUG 29 2008
OKZ001>003-TXZ001>020-301100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
340 PM CDT FRI AUG 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
THE TEXAS AND OKLAHOMA PANHANDLES. HEAVY RAINFALL WILL BE THE
PRIMARY CONCERN. STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...
RESULTING IN ISOLATED FLOODING OVER FLOOD PRONE AREAS.
.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE PANHANDLES FROM
SATURDAY THROUGH THURSDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...RAINFALL
OBSERVERS ARE ENCOURAGE TO CALL IN THEIR REPORTS TO THE NATIONAL
WEATHER SERVICE IN AMARILLO.
NUNEZ
In the hours before
Special weather statement, Aug 29, 1:17 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT FRI AUG 29 2008
TXZ017-292000-
RANDALL TX-
217 PM CDT FRI AUG 29 2008
...STRONG THUNDERSTORM IN RANDALL COUNTY...
AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANYON MOVING NORTHWEST AT 8 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN RANDALL COUNTY...INCLUDING THE CITY OF CANYON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
RN
Special weather statement, Aug 29, 3:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
430 PM CDT FRI AUG 29 2008
TXZ009-010-292215-
HEMPHILL TX-ROBERTS TX-
430 PM CDT FRI AUG 29 2008
...STRONG THUNDERSTORM IN WESTERN HEMPHILL AND EASTERN ROBERTS
COUNTIES...
AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF LORA MOVING NORTHWEST AT 5 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS AROUND 40 MPH AND VERY
HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. THE HEAVY RAINFALL MAY
RESULT IN LOCALIZED NUISANCE FLOODING OF LOW LYING AREAS.
PEOPLE IN WESTERN HEMPHILL AND EASTERN ROBERTS COUNTIES...INCLUDING
THE CITY OF CANADIAN...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.
JOHNSON
Thunderstorm Wind, Donley
- When
- August 29, 3:45 PM CST
- Where
- Donley County, 1 mi S of Howardwick
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.056, -100.920
Several large cottonwood trees were uprooted just south of Howardwick in the Kelly Creek Crossing area of Greenbelt Lake by strong thunderstorm wind gusts. The time of the wind event was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 29, 20082 injured · $77,000 · 61 kt wind · 9 events
- Damaging Wind in Arizona, August 29, 2008$150,000 · 52 kt wind · 1 event
- Flash Flooding in New Mexico, August 29, 20081 injured · $79,000 · 3 events
- Damaging Wind in Arizona, August 29, 2008$100,000 · 52 kt wind · 1 event
- Damaging Wind in Texas, August 29, 2008$20,000 · 56 kt wind · 1 event
- Hail and Damaging Wind in Kansas, August 29 to 30, 20081.5 in hail · 13 events
- Hail and Damaging Winds in Kentucky, August 29, 2008$13,000 · 50 kt wind · 3 events
- Hail in Colorado, August 29, 20081 in hail · 6 events
- Flash Flooding in Texas, August 29, 20085 events
- Hail and Damaging Winds in Arkansas, August 29, 2008$8,000 · 50 kt wind · 5 events
- Flash Flood and Hail in Kansas, August 29, 2008$200 · 0.88 in hail · 4 events
- Damaging Winds in Texas, August 29, 2008$3,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131331.